Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 31, NWS Albuquerque, NM

April 30, 2017

NWS Albuquerque, NM issued this wind advisory at Apr 30, 2017, 3:16 AM MDT. It took effect at Apr 30, 2017, 6:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2017, 3:16 AM MDT (09:16 UTC)
In effect from
Apr 30, 2017, 6:00 AM MDT
Expired
Apr 30, 2017, 4:00 PM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

037 
WWUS75 KABQ 300916
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
316 AM MDT Sun Apr 30 2017

...LATE SEASON FREEZE EARLY THIS MORNING...
...STRONG WINDS ACROSS UNION COUNTY TODAY...

.An unusually cold airmass will settle across the area early this
morning as the winter storm pulls east into the Texas Panhandle, 
sending temperatures plummeting below freezing. Freezing 
temperatures will be observed later than the average last freeze 
date and after several weeks of considerable warming and early 
green-up. Strong winds on the back side of the system will
continue across northeast New Mexico today even after the snow
diminishes. Gusts near 50 mph across Union County will create
areas of blowing snow and reduced visibility.

NMZ535>537-301500-
/O.CON.KABQ.FZ.W.0001.000000T0000Z-170430T1500Z/
Curry County-Roosevelt County-De Baca County-
316 AM MDT Sun Apr 30 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* LOCATION...Curry, Roosevelt and De Baca Counties.

* TIMING...Temperatures will dip to at or below freezing early
  this morning and stay between 30 and 32 degrees until mid 
  morning before warming back up. 

* TEMPERATURES...30 to 32 degrees.

* LOCAL IMPACTS...Take precautions to protects sensitive people, 
  plants, and pets. Freezing temperatures can kill unprotected 
  plants and result in damage to crops. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NMZ519-301500-
/O.CON.KABQ.FZ.W.0001.000000T0000Z-170430T1600Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
316 AM MDT Sun Apr 30 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS
MORNING...

* LOCATION...Middle Rio Grande Valley including the Albuquerque 
  Metro Area. 

* TIMING...Temperatures will dip to at or below freezing early
  this morning across the Albuquerque Valley, Albuquerque
  Foothills, and Placitas. Temperatures will warm above freezing 
  by mid morning.

* TEMPERATURES...29 to 32 degrees.

* LOCAL IMPACTS...Take precautions to protects sensitive people, 
  plants, and pets. Freezing temperatures can kill unprotected 
  plants and result in damage to crops. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NMZ530-301500-
/O.NEW.KABQ.WI.Y.0031.170430T1200Z-170430T2200Z/
Union County-
316 AM MDT Sun Apr 30 2017

...WIND ADVISORY IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect until 4 PM MDT this afternoon. 

* LOCATION...Union County. 

* WINDS...Northwest 25 to 35 mph with gusts near 50 mph.

* TIMING...Strong winds will continue through mid afternoon before
  decreasing. The strongest winds are expected between mid morning
  and early afternoon. 

* VISIBILITY...Locally reduced in blowing snow. 

* LOCAL IMPACTS...Difficult driving conditions due to blowing 
  snow, reduced visibilities and strong cross winds can be 
  expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

34
2 follow-up statements
653 
WWUS75 KABQ 301457
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
857 AM MDT Sun Apr 30 2017

...STRONG WINDS ACROSS UNION COUNTY TODAY...

.Strong winds on the back side of the exiting storm system will 
continue across northeast New Mexico today even after the snow 
diminishes. Gusts near 50 mph across Union County will create 
areas of blowing snow and reduced visibility.

NMZ535>537-301600-
/O.CAN.KABQ.FZ.W.0001.000000T0000Z-170430T1500Z/
Curry County-Roosevelt County-De Baca County-
857 AM MDT Sun Apr 30 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Freeze Warning. 

Temperatures will remain above freezing and continue to increase
through the day.

$$

NMZ519-301600-
/O.CAN.KABQ.FZ.W.0001.000000T0000Z-170430T1600Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
857 AM MDT Sun Apr 30 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Freeze Warning. 

Temperatures will remain above freezing and continue to increase
through the day.

$$

NMZ530-302200-
/O.CON.KABQ.WI.Y.0031.000000T0000Z-170430T2200Z/
Union County-
857 AM MDT Sun Apr 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MDT THIS
AFTERNOON...

* LOCATION...Union County.

* WINDS...Northwest 25 to 35 mph with gusts near 50 mph.

* TIMING...Strong winds will continue through mid afternoon 
  before decreasing. The strongest winds are expected between 
  mid morning and early afternoon. 

* VISIBILITY...Locally reduced in blowing snow.

* LOCAL IMPACTS...Difficult driving conditions due to blowing 
  snow, reduced visibilities and strong cross winds can be 
  expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
132 
WWUS75 KABQ 302159
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
359 PM MDT Sun Apr 30 2017

NMZ530-302300-
/O.EXP.KABQ.WI.Y.0031.000000T0000Z-170430T2200Z/
Union County-
359 PM MDT Sun Apr 30 2017

...WIND ADVISORY WILL EXPIRE AT 4 PM MDT THIS AFTERNOON...

Winds are still gusty in northeast New Mexico, but speeds have
decreased from where they were earlier today. This trend is 
expected to continue toward sunset.

$$

52

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 30, 3:01 AM MDT, 15 minutes earlier.

Area forecast discussion, Apr 30, 3:01 AM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
301 AM MDT Sun Apr 30 2017

.SYNOPSIS...
Impressive storm churning northeast out of NM early this morning.
Snow will come to an end this morning in the northeast but strong
winds will continue well into the afternoon. Dry northwest flow will
take over later today and continue through Monday. Gusty breezes
today will diminish Monday, with a warming trend each day. A weak
short wave trough will approach northern NM Tuesday and cross the
state Tuesday night into Wednesday. Some rain and snow showers will
favor the northeast during this time. A cold front will bring in
cooler air Wednesday, mainly for the east. A ridge of high pressure
builds in late in the work week. A storm complex along the west
coast will bring moisture north into NM next weekend, and perhaps
beyond that.

&&

.DISCUSSION...
Deepening pressure gradient at the surface and aloft as the
impressive cut off low churns to the northeast. Snow will continue
to wrap around the low. We will extend the winter storm warning for
Union and Harding Counties through 6am and let the rest expire at
3am MDT. We will then have a wind advisory for Union County during
the day today. The freeze warnings will remain for now, although it
looks like the one for ABQ will not be widespread or too significant.
Sunshine will be the rule today except in the northeast. Highs will
be much higher today, by 10 to 20 degrees. That sounds good but they
are still 10 to 25 degrees below normal for much of the area.

Dry and not as cold tonight with diminishing wind. The northwest flow
aloft will weaken Monday with lots of sunshine and continued warming.
Highs will reach near normal in the west but be mostly below normal
in the east. Overall a nice start to the week.

A short wave trough coming onshore Monday in the Pacific Northwest
will drop southeast and deepen as it crosses NM Tuesday night into
Wednesday. Showers and maybe a few thunderstorms will develop Tuesday
afternoon in the northeast, with rain and northern mountain snow
showers Tuesday and Wednesday over the northeast third of the CWA.
A surface cold front will also cross the state with cooler highs on
Wednesday, especially in the east.

A strong ridge of high pressure will build over NM late in the week
with a dry and warming trend. Highs will be near or above normal by
Friday. Models are in decent agreement a deep closed low will develop
along the west coast next weekend and draw moisture north into NM.
Next weekend will see an increasing chance of showers and storms,
favoring the western and northern mountains. Highs will lower a
little while winds pick back up. Precipitation could extend into the
following week. CHJ

&&

.FIRE WEATHER...
The strong and unseasonably cold upper level low that brought snow
to much of NM has shifted east of the area early this morning,
though snow is persisting across northeast and portions of east
central NM. The snow is expected to diminish early this morning, but
since the system continues to strengthen, strong winds on the back
side of the system will persist across northeast NM. Gusts near 50
mph will be possible, mainly across Union County. Breezy to locally
windy conditions will be noted most other locations. Winds will
decrease by sunset. Temperatures will remain quite cold area wide
and the winds will make it feel even colder. High temps will be up
to 15 degrees below normal west of the central mountain chain, and
up to 30 degrees below normal across the east.

The warming and drying trend will continue through Tuesday. A weak
wave will cross NM in northwest flow aloft on Monday/Monday night
which will keep a few northwesterly breezes in the forecast. A
stronger shortwave will drop south across the central Rockies and
clip NE NM Tuesday night and Wednesday. This stronger system will
send a cold front through the state . Moisture will increase behind
the back door segment of the front. This will allow showers and
perhaps a few thunderstorms to develop along and just behind the
front as it moves into the area late Tuesday night, and again
Wednesday afternoon as the front nudges up to the central mountain
chain. The combination of increased moisture, low level upslope flow
and upper level support should yield showers and maybe a
thunderstorm across the Sangre de Cristo and possibly the
Sandia/Manzano Mountains and adjacent high plains. Temperatures on
Tuesday will still remain below normal for most areas, but will fall
again on Wednesday. Portions of eastern NM will be 10 to 20 degrees
below normal once again.

Upper level ridging will build in for the end of the week.
Temperatures will warm, and should be near or above normal by
Friday. Humidities will lower. Much of western NM will see daytime
RH below 15 percent as early as Wednesday and continuing through
Saturday.

Ventilation will generally be good or better through the week. The
only exceptions are Tuesday across the northeast and Thursday across
portions of the middle Rio Grande Valley and the eastern plains.

34

&&

.AVIATION...
06Z TAF CYCLE
The center of the upper level storm system has moved into west Texas,
though snow continues across much of eastern NM. A few showers also
persist across the Rio Grande Valley, though these should diminish
over the next 2 hours. Low clouds and fog are expected to develop
across at least central areas overnight, including SAF, ABQ, and AEG,
though it is possible at LVS as well. Otherwise, widespread IFR
cigs/vsbys in SN across eastern NM will gradually lift toward
sunrise. Improving conditions are expected on Sunday with breezy
northwest winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  33  69  37 /   0   0   0   0
Dulce...........................  55  28  62  32 /   0   0   5   0
Cuba............................  55  29  63  35 /   5   0   0   0
Gallup..........................  61  26  71  31 /   0   0   0   0
El Morro........................  56  25  66  29 /   0   0   0   0
Grants..........................  59  28  71  32 /   0   0   0   0
Quemado.........................  57  33  70  36 /   0   0   0   0
Glenwood........................  72  33  80  36 /   0   0   0   0
Chama...........................  48  26  57  29 /  10   0   5   0
Los Alamos......................  49  33  61  41 /   5   0   0   0
Pecos...........................  47  30  61  36 /   5   0   0   0
Cerro/Questa....................  51  26  59  32 /  10   0   0   0
Red River.......................  38  22  49  26 /  20   0   0   0
Angel Fire......................  38  21  48  23 /  10   0   0   0
Taos............................  52  26  61  32 /   5   0   0   0
Mora............................  46  29  58  38 /   5   0   0   0
Espanola........................  54  32  67  39 /   5   0   0   0
Santa Fe........................  50  33  63  40 /   5   0   0   0
Santa Fe Airport................  54  32  68  37 /   5   0   0   0
Albuquerque Foothills...........  60  40  72  48 /   5   0   0   0
Albuquerque Heights.............  62  41  74  48 /   0   0   0   0
Albuquerque Valley..............  64  36  77  41 /   0   0   0   0
Albuquerque West Mesa...........  63  40  74  46 /   0   0   0   0
Los Lunas.......................  65  35  77  41 /   0   0   0   0
Rio Rancho......................  62  39  74  45 /   0   0   0   0
Socorro.........................  68  41  79  47 /   0   0   0   0
Sandia Park/Cedar Crest.........  46  30  63  39 /   5   0   0   0
Tijeras.........................  48  31  64  38 /   5   0   0   0
Moriarty/Estancia...............  53  29  67  34 /   5   0   0   0
Clines Corners..................  47  31  61  37 /   5   0   0   0
Gran Quivira....................  56  36  68  42 /   0   0   0   0
Carrizozo.......................  62  39  72  46 /   0   0   0   0
Ruidoso.........................  57  39  68  42 /   5   0   0   0
Capulin.........................  39  27  50  33 /  30   0   0   5
Raton...........................  43  29  59  33 /  10   0   0   5
Springer........................  44  29  60  34 /   5   0   0   0
Las Vegas.......................  48  31  63  36 /   5   0   0   0
Clayton.........................  43  29  57  34 /  20   0   0   0
Roy.............................  47  27  61  36 /  10   0   0   0
Conchas.........................  57  34  70  40 /  10   0   0   0
Santa Rosa......................  58  33  72  40 /   5   0   0   0
Tucumcari.......................  59  33  72  41 /  10   0   0   0
Clovis..........................  59  36  74  43 /  10   0   0   0
Portales........................  61  38  75  44 /  10   0   0   0
Fort Sumner.....................  62  36  76  45 /  10   0   0   0
Roswell.........................  69  40  84  48 /   5   0   0   0
Picacho.........................  62  41  76  47 /   5   0   0   0
Elk.............................  61  39  74  46 /   5   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM MDT this morning for the following
zones... NMZ535>537.

Winter Storm Warning until 6 AM MDT early this morning for the
following zones... NMZ530-531.

Wind Advisory from 6 AM this morning to 4 PM MDT this afternoon for
the following zones... NMZ530.

Freeze Warning until 10 AM MDT this morning for the following
zones... NMZ519.

&&

40
Hazardous weather outlook, Apr 29, 4:08 AM MDT, 23 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
408 AM MDT Sat Apr 29 2017

NMZ501>540-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
408 AM MDT Sat Apr 29 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A potent Spring storm will bring significant snow and blowing snow to
the northern and central mountains east to the Texas border today
into tonight. Travel will be difficult to treacherous including
Interstate 25 from Glorieta Pass to Raton Pass, and Interstate 40
from Tijeras to the Texas border. Low temperatures tonight will
likely drop below freezing across much of the Albuquerque metro area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

40

Nearby

Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.